Managing Antidepressant-Induced Weight Gain
In this occasional feature, members of the Psych Congress Steering Committee and faculty answer questions asked by attendees at Psych Congress meetings.
QUESTION: Do you recommend the use of topiramate to modulate weight gain for patients who respond well to an antidepressant or would you rather switch out to another antidepressant?
ANSWER: This is an excellent question, and very much reminds me of the old adage of being caught between a rock and a hard place! A patient who is responding very well to an antidepressant is not all that common (less than a third of patients achieve remission), so responding well is cause for celebration by both the patient and the clinician. On the other hand, weight gain is not an infrequent side effect, specially with longer term antidepressant therapy. What is one to do—stop an effective medication to reduce weight gain, or continue therapy and ‘put up with the weight gain?' See what I mean—caught between a rock and a hard place.
Fortunately, things are not as dire as what I have said in the previous paragraph. There are options: a patient can indeed continue on an effective antidepressant, and we can concurrently address the weight issue. There are many options available in such a scenario and they broadly fall into 2 categories—behavioral interventions (nutrition, exercise, and formal weight loss programs such as Weight Watchers), and pharmacological options. In the latter group, we now have multiple medications approved by the US Food and Drug Administration (FDA) for weight loss, and there are some other medications we tend to use off-label for weight management. Topiramate, the medication you asked about, is one such off-label medication many clinicians use on occasion to combat weight gain, especially if the main challenge is over eating and/or binge eating.
The question regarding switching the antidepressant to another one with less weight gain potential or adding something like topiramate is challenging and will depend on each patient and their unique set of circumstances. Let me run two scenarios by you. If an individual patient is on their first antidepressant course of treatment and if long-term stability is achieved, then I am more likely to recommend a switch to a medication with a lower risk of weight gain. On the other hand, if a patient has failed nearly every previous antidepressant and the current one has been effective, then I am likely to not recommend 'rocking the boat’ and I am more likely to add an adjunctive medication to reduce hunger (such as topiramate).
Of course, before you choose topiramate or any other medication, please familiarize yourself with its FDA package insert and its side effect profile. I have generally used low does of topiramate, and it can be effective in reducing weight gain, especially if a patient is willing to add behavioral modifications to their lifestyle.
— Psych Congress cochair Rakesh Jain, MD, MPH, Clinical Professor, Department of Psychiatry, Texas Tech Health Sciences Center School of Medicine, Midland